Hail, Seward
- When
- May 19, 6:50 PM CST
- Where
- Seward County, Milford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -97.050
Thunderstorms developed over eastern Nebraska during the evening of 5/19 ahead of a large upper level low pressure system over the Rocky Mountains and north of a warm front in Kansas. with 2 to 3+ inches common from David City and Wahoo south through Lincoln, Crete and Fairbury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed over eastern Nebraska during the evening of 5/19 ahead of a large upper level low pressure system over the Rocky Mountains and north of a warm front in Kansas. The storms mainly produced areas of heavy rain...with 2 to 3+ inches common from David City and Wahoo south through Lincoln, Crete and Fairbury. This produced some flooding around Wahoo and along the Big Blue River near Crete and the Little Blue River near Fairbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 3:13 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 413 PM CDT THU MAY 19 2011 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. HIRES WRF-NMM/RUC13/GFSLAMP ALL IN GOOD AGREEMENT SHOWING PROBABILITY OF CONVECTIVE REDEVELOPING HIGH TONIGHT ALONG A SLOW LIFTING WARM FRONT THRU THE CNTRL PLAINS. APPEARS THAT 300K-305K UPGLIDE/MOIST ADV WILL INCREASE THRU THE EVENING HOURS WITH BOTH NAM/GFS ADVERTISING PRECIP WATER VALUES APPROACHING 175% OF NORM AND KI AROUND 35. MAX OMEGA FIELDS PER BOTH NAM/GFS BULLS-EYE THE CWA...THUS HAVE DECIDED TO BUMP POPS TO 90% AND INCREASE 6HR QPF AMOUNTS. HEAVY RAIN A DEFINITE POSSIBILITY IN SOME LOCATIONS OVERNIGHT. GIVEN JUST COMBINATION OF DEEP SHEAR/MUCAPE SVR POTENTIAL LOOKS PROMISING TONIGHT AHEAD/ALONG SLOW LIFTING WARM FRONT...MAINLY FOR THE SRN CWA. POTENTIAL FOR SVR DEVELOPMENT AS WELL FRIDAY AFTN...BUT THINK MAIN THREAT WILL BE FOUND FARTHER SOUTH. MEANWHILE SFC BNDRY BECOMING ESTABLISHED ALONG THE WRN HIGH PLAINS BEFORE SWEEPING EAST ON SATURDAY. LLVL MOIST/UNSTABLE AIRMASS WORKING ITS WAY NWD AHEAD OF APPROACHING COLD FRONT WILL LIKELY RESULT IN CONVECTIVE REDEVELOPMENT SAT AFTN. .LONG TERM...SUNDAY THROUGH THURSDAY. OVERALL NO MAJOR CHANGES MADE AND HAVE KEPT SMALL POPS IN PLACE MAJORITY OF EXTENDED PDS...AND WITH LARGE SCALE FLOW RATHER COMPLICATED HAVE GENERALLY FOLLOWED ALONG WITH HPC. PCPN CHANCES ESSENTIALLY FOCUSED AROUND WEAKENING UPPER CLOSED LOW MIGRATING ACROSS THE NRN PLAINS/UPPER MIDWEST DRAGGING A CANADIAN AIRMASS INTO THE LOWER 48. BOTH GFS/ECM DO AGREE THIS AIRMASS WILL PENETRATE QUITE FAR TO THE SOUTH AND IS PROGGED TO EXTEND FROM THE SRN PLAINS TO THE OH VLY BY THURSDAY MORNING. THE RESULT FOR OUR AREA WILL BE WED/THUR HIGHS ABOUT 10 DEGREES BELOW NORMAL. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS GENERALLY VFR CIGS ARE EXPECTED THROUGH 00Z OVER MOST OF EASTERN NEBRASKA OUTSIDE OF ANY SHOWER ACTIVITY. KOFK WILL SEE A BRIEF SHOWER AND ACCOMPANYING MVFR CIGS/VSBYS...AND KLNK COULD SEE AN MVFR CIG BEFORE 00Z. MVFR CONDITIONS ARE EXPECTED FOR THE REST OF THE TAF PERIOD THROUGH FRIDAY MORNING AS MOISTURE CONTINUES TO PUSH NORTH...LOWERING CIGS INTO THE FL015-025 RANGE. THUNDERSTORMS DEVELOPING IN THE HIGH PLAINS DURING THE AFTERNOON AND EVENING WILL EVENTUALLY PUSH NORTHEAST INTO EASTERN NEBRASKA BY 06Z. IFR CIGS/VSBYS WILL ACCOMPANY ANY STORMS...AND HAIL IS ALSO POSSIBLE. THE STRONGEST STORMS SHOULD BE PUSHING NORTHEAST OF TAF SITES BETWEEN 12Z AND 14Z. DERGAN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 459 PM CDT THU MAY 19 2011 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-201100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE- HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA- MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE- SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 459 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER SOUTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA THIS EVENING. IAZ079-090-NEZ067-068-091-093-201100- CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON- 459 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA THROUGH FRIDAY. AS OF NOW...IT APPEARS THAT SEVERE STORM DEVELOPMENT WILL BE POSSIBLE ALONG A WARM FRONT SLOWLY LIFTING OUT OF KANSAS. THE THREAT FOR LARGE HAIL WILL MOSTLY BE FOUND WITHIN COUNTIES SOUTH OF INTERSTATE 80 OVER SOUTHEAST NEBRASKA. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM THROUGH RULO. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE FRIDAY NIGHT INTO EARLY SUNDAY MORNING. THERE IS A SLIGHT THREAT FOR SEVERE THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORM CHANCES ARE ON TAP MONDAY THROUGH WEDNESDAY WHEN THE NEXT UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY MOVES THROUGH. OVER THE NEXT THREE DAYS RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THIS RAIN WILL LIKELY EXACERBATE ANY ONGOING FLOODING...ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. AT BROWNVILLE AND RULO...RIVER LEVELS MAY APPROACH MODERATE FLOOD STAGE BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST NEBRASKA OVERNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL MILFORD 40.77N 97.05W
05/19/2011 E1.00 INCH SEWARD NE TRAINED SPOTTER
ALSO A HALF INCH OF RAIN IN 30 MIN.
&&
JBThe Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
5 flood, 4 hail. Local standard time, as filed.
Rainfall of 2 inches or more fell near and west of Wahoo with a little less than that reported east of town. Prague reported 2.84 inches of rain over the 24 hour period ending 7am CDT 5/20. The heavy rain produced flooding along Sand Creek or Cottonwood Creek which flooded across Highway 77/92 east of Wahoo prompting its closure for several hours.
Rainfall of 2 to 3 inches fell over a large part of the Wahoo Creek basin causing it to flood around the Ithaca area. The Creek's stage at Ithaca crested just under 20 feet in the early evening hours of 5/20, flood stage is 19 feet. The flooding closed a few county roads and flooded farmland along the river. The fairgrounds on the southeast side of Wahoo also flooded.
Rainfall of 2 to 3 inches fell across part of the lower Little Blue River basin causing it to briefly go above it's 17.5 foot flood stage near Fairbury. The flooding mainly affected a county road or two and flooded some lowlands along the river but damage was minimal.
Rainfall of 3 to 4 inches during the evening and overnight hours of 5/19 and 5/20 over Saline county and upstream. This caused the Big Blue River to flood farmland and county roads around the Crete area. The river at Crete crested just under 20.5 feet in the morning of 5/22, flood stage is 18 feet.
Rainfall of around 2 to 3 inches fell across a large part of the Turkey Creek basin in the evening and overnight hours of 5/19 and 5/20. This water eventually caused Turkey Creek to flood in the Wilber area. The creek crested a little over 12 feet in the morning of 5/21, flood stage near Wilber is 11 feet. The flooding affected mainly agricultural lowlands along the river but a few county roads were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293277, 293278, 293279, 293280, 293276, 293281, 293283, 293282, 293285.